Alert archive / Mississippi / Flash Flood Warnings in 2018

Flash Flood Warning 59, NWS Jackson, MS

July 16, 2018Carroll County, Leflore County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jul 16, 2018, 7:20 PM CDT for Carroll County, Leflore County, Mississippi. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2018, 7:20 PM CDT (00:20 UTC)
Expired
Jul 16, 2018, 8:47 PM CDT
In force
87 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Carroll County, MS, Leflore County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 138 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 0.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 912 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
912 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1195 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

655 
WGUS54 KJAN 170020
FFWJAN
MSC015-083-170315-
/O.NEW.KJAN.FF.W.0059.180717T0020Z-180717T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
720 PM CDT MON JUL 16 2018

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Western Carroll County in north central Mississippi...
  Southeastern Leflore County in north central Mississippi...

* Until 1015 PM CDT.

* At 719 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to three to four inches of 
  rain have already fallen, especially near the Greenwood-Leflore 
  Airport and southwestern Carroll County. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Greenwood, Black Hawk, Sidon, Money, Seven Pines, Teoc, Malmaison,
  Coila and Avalon.

Additional rainfall amounts of two to four inches are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3368 8997 3338 8995 3328 8999 3334 9021
      3361 9025 3368 9020

$$

DC
1 follow-up statement
521 
WGUS74 KJAN 170147
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
847 PM CDT MON JUL 16 2018

MSC015-083-170157-
/O.CAN.KJAN.FF.W.0059.000000T0000Z-180717T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carroll MS-Leflore MS-
847 PM CDT MON JUL 16 2018

...THE FLASH FLOOD WARNING FOR WESTERN CARROLL AND SOUTHEASTERN
LEFLORE COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3368 8997 3338 8995 3328 8999 3334 9021
      3361 9025 3368 9020

$$

DC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 6:48 PM CDT, 32 minutes earlier.

Area forecast discussion, Jul 16, 6:48 PM CDT, 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
648 PM CDT Mon Jul 16 2018

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:

Heavy rain and thunderstorms will bring IFR/MVFR conditions to
HKS/JAN through approximately 1 UTC this evening. Other, more
scattered, showers and embedded thunderstorms will have potential
to affect the rest of TAF sites through the evening, and possibly
even lingering into the into the overnight hours in a few spots.
The temporarily active weather pattern promoting lots of somewhat
chaotic thunderstorm activity will continue through tomorrow. The
coverage of storms will be highest in the afternoon hours, but
chance of negative impact will be far more than zero through
tomorrow evening in all areas, at all times. Sub-VFR conditions
should mostly be confined to areas of heavy downpours and
thunderstorms. /BB/

&&

.DISCUSSION...
Rest of today through Tuesday: Good coverage of showers and
storms will continue to exist through the afternoon and evening
east of I-55, while isolated storm coverage will continue to exist
to the west. The aforementioned coverage of storms and clouds has
helped to keep temperatures well below heat advisory criteria
where the better coverage exists. However, criteria is being met
or exceeded in locations along and west of the MS River where less
cloud and storm coverage exists. The heat advisory will continue
until 00Z in these locations.

NW flow aloft will remain the primary upper flow pattern through
tonight and into tomorrow. Disturbances embedded in this flow
pattern will result in increased storm chances through the short
term period. The region will remain under the proverbial gun as
disturbances continue to drop in from the NW overnight and into
tomorrow. The best coverage of storms will exist as we get into
the peak heating times of tomorrow. Like today, some storms could
become strong with wind damage as the main threat.

Late night/ early morning rain/storms will keep the region from
warming as fast as we have been the last few days. Heat was left
out of the HWO for tomorrow as the clouds and rain will make it
difficult to warm quickly enough to get heat index values above
100 degrees, especially east of the MS River. Some isolated
locations along and west of the river could see heat index values
just above 100 if they remain cloud free long enough. /jpm3/

Tuesday night through Monday: Come Tuesday evening a weak cold
front is expected to be dropping into the northern portions of our
CWA. Models still differ on how far south the front will get
before it stalls. Convection is expected to still see a distinct
diurnal trend and dissipate with the loss of daytime heating but
the frontal boundary will still help prolong rain chances well
into the night. By Wednesday morning the large mid level ridge
will be centered over the southwest CONUS while upper level
troughing wl be over the eastern CONUS. This wl result in
northwest flow aloft over our CWA and atop the stalled frontal
boundary. A subtle shortwave within the northwest flow aloft looks
to combine with daytime heating and the stalled front to result in
a greater coverage of storms Wednesday and Wednesday evening. The
rain chances and associated cloud cover will hold afternoon highs
close to 90F. Normal highs run in the lower 90s. Mid level ridging
is expected to begin building back into the region from the west
Thursday and the nearly diffuse stalled front will drift back
north of our CWA. Temperatures in our west will top out in the mid
90s while humidity increases again. This will lead to peak heat
index values near 105F. Friday the mid level ridge will continue
to strengthen across our CWA while a large closed low tracks from
the northern Plains to over northern Great Lakes region. Friday
still looks to be the hottest day with afternoon highs topping
out close to 100F in our far western zones. With high humidity
back across our CWA, heat stress will become more of and issue fro
a larger portion of our CWA. A Heat Advisory will likely be needed
Friday for at least the western zones. There remain differences in
the models with the progression of the closed low and the strength
of the mid level ridge to our west. A cold front associated with
the closed low looks to drop into our CWA during the weekend. Rain
chances associated with this front are expected to be greatest
over east Mississippi. This may limit heat stress in the east
while more oppressive heat continues in the west. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       74  91  74  91 /  66  56  41  47
Meridian      73  90  74  92 /  43  69  41  47
Vicksburg     75  92  75  91 /  57  45  37  39
Hattiesburg   74  90  74  91 /  45  65  46  57
Natchez       74  91  75  90 /  28  42  35  42
Greenville    76  92  74  90 /  36  52  45  35
Greenwood     74  92  74  90 /  50  58  42  35

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Heat Advisory until 7 PM CDT this evening for MSZ040-041-047-053-
     059>061.

LA...Heat Advisory until 7 PM CDT this evening for LAZ007>009-015-016-
     023>026.

AR...Heat Advisory until 7 PM CDT this evening for ARZ074-075.

&&

JPM3/22/BB
Hazardous weather outlook, Jul 16, 3:40 PM CDT, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
340 PM CDT Mon Jul 16 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ040-047-053-059-060-
172045-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Issaquena-
Warren-Claiborne-Jefferson-Adams-
340 PM CDT Mon Jul 16 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, southwest Mississippi, and west
central Mississippi.

.DAY ONE...Tonight and Tuesday

EXCESSIVE HEAT
THREAT...Limited
TIMING...Through the remainder of this afternoon

The combination of heat and humidity today is expected to result
in several hours of heat index values near 105 degrees for the
rest of the afternoon. Precautions should be taken to avoid
strenuous outdoor activities. Check on those vulnerable to heat
stress. Stay hydrated and wear light, loose fitted clothing.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

High temperatures in the upper 90s to near 100 will combine with
high humidity to produce heat indices at or above 105 each afternoon
Thursday through Sunday. Precautions should be taken to avoid
strenuous outdoor activities. Check on those vulnerable to heat
stress. Stay hydrated and wear light, loose fitted clothing.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

MSZ018-019-025>039-041>046-048>052-054>058-061>066-072>074-172045-
Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-
Lowndes-Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-
Winston-Noxubee-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Hinds-Rankin-Scott-Newton-Lauderdale-Copiah-Simpson-Smith-Jasper-
Clarke-Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-
Jones-Marion-Lamar-Forrest-
340 PM CDT Mon Jul 16 2018

This hazardous weather outlook is for portions of central
Mississippi, north central Mississippi, and south central
Mississippi.

.DAY ONE...Tonight and Tuesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

High temperatures in the upper 90s to near 100 will combine with
high humidity to produce heat indices at or above 105 each afternoon
Thursday through Sunday. Precautions should be taken to avoid
strenuous outdoor activities. Check on those vulnerable to heat
stress. Stay hydrated and wear light, loose fitted clothing.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

3

&&

...HAZARD LEGEND...

*EXCESSIVE HEAT*
Extreme...Maximum heat index greater than 110 degrees for 3 or
 more days in a row and/or air temperatures greater than 107
 degrees.
Significant...Maximum heat index greater than 110 degrees
 and/or air temperatures greater than 105 degrees.
Elevated...Maximum heat index 105 to 110 degrees and/or air
 temperatures greater than 103 degrees.
Limited...Maximum heat index near 105 degrees and/or air
 temperatures 100 to 103 degrees.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Jul 16, 6:56 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Jackson MS
656 PM CDT MON JUL 16 2018

MSZ025-027-170045-
Carroll MS-Leflore MS-
656 PM CDT MON JUL 16 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CARROLL AND
SOUTHEASTERN LEFLORE COUNTIES UNTIL 745 PM CDT...

At 656 PM CDT, Meteorologists were tracking a strong thunderstorm
near Malmaison, or near Greenwood, moving south at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Coila around 740 PM CDT.
  Seven Pines around 745 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3358 9012 3359 9000 3336 8994 3334 9018
      3340 9018 3350 9014
TIME...MOT...LOC 2356Z 352DEG 9KT 3349 9009

DC
Local storm report, Jul 16, 6:57 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
657 PM CDT MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     FLASH FLOOD      4 N MADISON             32.51N 90.12W
07/16/2018                   MADISON            MS   LAW ENFORCEMENT

            STREETS FLOODED IN RED OAK PLANTATION SUB
            DIVISION.

&&

TW
Local storm report, Jul 16, 6:59 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
659 PM CDT MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     FLASH FLOOD      3 NW FLOWOOD            32.36N 90.14W
07/16/2018                   HINDS              MS   TRAINED SPOTTER

            AT LEAST 6" OF WATER COVERING THE
            INTERSECTION OF RIDGEWOOD RD AND SHEFFIELD
            DR WITH ONE CAR STALLED.

&&

TW
Local storm report, Jul 16, 7:04 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
704 PM CDT MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FLASH FLOOD      7 NNW MADISON           32.54N 90.15W
07/16/2018                   MADISON            MS   PUBLIC

            FLASH FLOODING IN THE LAKE CAROLINE AREA.

&&

TW
Local storm report, Jul 16, 7:10 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
710 PM CDT MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     FLASH FLOOD      2 NE MADISON            32.47N 90.09W
07/16/2018                   MADISON            MS   LAW ENFORCEMENT

            2-3 FEET OF WATER COVERING PORTIONS OF
            HIGHLAND RIDGE SUB DIVISION WITH WATER
            ENTERING 2 HOMES.

&&

TW
Local storm report, Jul 16, 7:19 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
719 PM CDT MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     LIGHTNING        3 WNW MADISON           32.47N 90.16W
07/16/2018                   MADISON            MS   LAW ENFORCEMENT

            LIGHTNING STRUCK A HOUSE ON DERBY COVE.

&&

TW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:26 PM CDTSpecial Weather StatementJANLeflore49 min
Jul 16, 7:53 PM CDTSpecial Weather StatementJANWarren52 min
Jul 16, 8:11 PM CDTSevere Thunderstorm WarningJANClaiborne, Warren49 min
Jul 16, 9:01 PM CDTSpecial Weather StatementJANClaiborne44 min
Jul 17, 3:08 AM CDTHeat AdvisoryJANBolivar, Issaquena, Sharkey, Warren, Washington7 hr
Jul 17, 3:10 PM CDTSpecial Weather StatementJANBolivar35 min
Jul 17, 3:43 PM CDTSevere Thunderstorm WarningJANBolivar32 min
Jul 17, 5:02 PM CDTSpecial Weather StatementJANLowndes28 min
Jul 17, 5:42 PM CDTSpecial Weather StatementJANKemper33 min
Jul 17, 5:43 PM CDTSpecial Weather StatementJANLauderdale32 min
Jul 17, 6:18 PM CDTSpecial Weather StatementJANLauderdale27 min

Nearby

Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.